Salicylate poisoning

Kidney Function Restoration Program

The Best Ways to Treat Kidney Damage

Get Instant Access

Serious, life-threatening toxicity is likely after ingestion of >7.5g salicylate. Aspirin is the most common form ingested though salicylic acid and methylsalicylate are occasionally implicated.

Loss of consciousness is rare but metabolic derangements are complex (e.g. respiratory alkalosis due to respiratory centre stimulation, dehydration due to salt and water loss, renal bicarbonate excretion and hyperthermia, hypokalaemia, metabolic acidosis due to interference with carbohydrate, lipid and amino acid metabolism, hyperthermia due to uncoupling of oxidative phosphorylation and increased metabolic rate).

There may also be pulmonary oedema due to capillary leak, and bleeding due to reduced prothrombin levels.

Although gastric erosions are common with aspirin treatment, bleeding from this source is rare in acute poisoning.

Management Gastric elimination

Due to delayed gastric emptying gastric elimination is worthwhile for up to 24h after ingestion. Activated charcoal (12.5g/h) should be given NG to adsorb salicylate remaining in the bowel and adsorb any salicylate back- diffusing across the bowel mucosa. Insoluble aspirin may form a gastric mass that is difficult to remove by gastric lavage.

Salicylate levels

Repeated levels should be taken since these may continue to rise as absorption continues. Levels taken after 12h may underestimate the degree of toxicity due to tissue binding. If salicylate levels are <3.1mmol/l after 1h of ingestion and there is no metabolic derangement then observation, fluids and repeat levels are all that is required. Urine alkalinization is required if levels are >3.1mmol/l or there is metabolic derangement but no renal failure. Levels >6.2mmol/l (or >3.1mmol/l with renal failure) require haemodialysis.

Alkaline diuresis

The alkalinisation rather than the forced diuresis is more important for salicylate excretion. Urinary pH must be >7.0

without arterial alkalosis (pH <7.5). Potassium loss will occur with the bicarbonate infusion, due to the diuresis and as a toxic effect of the salicylate. Potassium levels must be monitored and corrected in a high dependency environment. Alkalinization, if successful, should continue until salicylate levels <3.1mmol/l. Calcium levels may drop with prolonged alkalinization.

Haemodialysis

Indications include salicylate levels >6.2mmol/l or renal failure.

P.455

Was this article helpful?

0 0

Post a comment